The manufacturer of Effexor recommends that women either stop breastfeeding if they are taking Effexor or stop Effexor if they continue to breastfeed. This is because the medicine could potentially cause serious side effects to a nursing infant. However, most healthcare providers tell their patients that it is okay to breastfeed while taking Effexor, since the benefits of breastfeeding a child usually outweigh the possible risks. Any decision you make about Effexor and breastfeeding should be a shared decision between you and your healthcare provider.
Effexor and Breastfeeding: An Overview
Small amounts of Effexor® (venlafaxine hydrochloride) are passed through breast milk. Because the drug could potentially cause serious side effects to a nursing infant, the manufacturer of Effexor recommends that women stop breastfeeding if they are taking Effexor or stop Effexor if they will continue to breastfeed.
Practically, most healthcare providers advise their patients that it is okay to breastfeed while taking Effexor. This is because, in most cases, the benefits of breastfeeding a child outweigh the possible risks. Furthermore, there have been no known reported incidents of problems with breastfeeding infants whose mothers are taking Effexor.
Effexor and Breastfeeding: What Does the Research Say?
Several studies have shown that in women taking Effexor and breastfeeding, the levels of Effexor in their child's blood, while present, are too low to cause problems. The most recent study was conducted by Ilett and colleagues and published in the January 2002 edition of the British Journal of Clinical Pharmacology. They concluded that "Since low concentrations of Effexor were detected in the blood, we recommend breastfed infants should be monitored closely…Each decision to breastfeed should be made as an individual risk to benefit analysis."
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click